Illinois, 2024

Tornadoes and Hail in Illinois, May 26, 2024

May 26, 2024 · NWS ILX · 18 events in 5 counties and zones

Supercell thunderstorms developed along an outflow boundary from central Missouri into south-central Illinois along the I-70 corridor during the late afternoon and evening of May 26th. The storms eventually congealed into a line and swept eastward, causing significant wind damage across the southern portions of Clay, Richland, and Lawrence counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Supercell thunderstorms developed along an outflow boundary from central Missouri into south-central Illinois along the I-70 corridor during the late afternoon and evening of May 26th. The storms eventually congealed into a line and swept eastward, causing significant wind damage across the southern portions of Clay, Richland, and Lawrence counties. Damage surveys revealed two tornadoes touched down...an EF-2 in Clay County northwest of Xenia and an EF-1 in Lawrence County south of Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 6:14 PM CST, 21 minutes earlier. Its key messages:

  • Another round of stronger storms are possible this evening for areas south of I-72. Discrete cells with the threat of large hail and isolated tornadoes are initially forecast before becoming a line of thunderstorms, with hail and damaging winds as the hazards.
  • Localized heavy rain and flooding for areas near and south of I-70 as storms, bringing high precipitation amounts, pass through this evening.
  • The weather calms down after tonight, providing us a benign week of weather. The next chance (30-40%) of showers and thunderstorms arrives Friday night into Saturday.
Area forecast discussion, May 26, 6:14 PM CST, 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
714 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Another round of stronger storms are possible this evening for
  areas south of I-72. Discrete cells with the threat of large
  hail and isolated tornadoes are initially forecast before
  becoming a line of thunderstorms, with hail and damaging winds
  as the hazards.

- Localized heavy rain and flooding for areas near and south of
  I-70 as storms, bringing high precipitation amounts, pass
  through this evening.

- The weather calms down after tonight, providing us a benign week
  of weather. The next chance (30-40%) of showers and
  thunderstorms arrives Friday night into Saturday.

&&

.DISCUSSION...
Issued at 233 PM CDT Sun May 26 2024

The next round of storms is possible this evening, mainly near and
south of I-72. There is some uncertainty whether this round will
make far enough north to be in the CWA or not but the newest HRRR
and ARW show it just south of I-72. These are likely to be supercell
structured with a large hail and tornado risk early in the event
(21z-00z). Then will merge into a more linear form as it exits
southeastern Illinois, posing more of a hail and damaging wind risk.
The HRRR 12z soundings show STP of 1, SHIP of 2.1, midlevel lapse
rates of ~8 C/km, and PWATs of 1.5-1.9 inches for this evening. We
kept the Flood Watch for south of I-70 because of the higher PWATs,
and the potential for training cells.

After this evening, the weather will clear out. Memorial Day will be
nice and dry with highs in the low to mid 70s. There could be some
breezy winds at times, particularly late in the day. From the 12z
HREF, there is a 50-60% chance of wind gusts greater than 30 mph
in the late afternoon into the evening hours, then calming down by
the overnight hours.

Temperatures through the extended forecast will gradually warm up by
next weekend. Low to mid 70s for highs through Thursday, then
reaching the upper 70s to low 80s. The next significant chance for
precipitation comes Friday night into Saturday, with 30-40% chance
of showers and thunderstorms.

Copple

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 714 PM CDT Sun May 26 2024

A few thunderstorms will be near KDEC and KCMI until 02Z, then all
thunderstorm activity is expected to shift well south of the
central IL terminals as a cold front moves through this evening.
An area of BKN cigs over the upper Midwest will move southward
into the area behind the cold front, expected to reach KBMI, KCMI,
and KDEC northeastward by around 12Z, and linger through the
morning hours. Expect northwesterly winds overnight, although the
first few hours will see some lingering SW winds from I-55
eastward. Winds will be 8-12 kts with gusts 15-20 kts.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for ILZ066>068-071>073.

&&
Hazardous weather outlook, May 26, 3:08 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
408 PM CDT Sun May 26 2024

ILZ027>031-036>038-040>057-061-272115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late this afternoon and early
evening. A few storms could be strong to severe with gusty winds,
hail, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

Expected storm motion is toward the east around 35 mph.

ILZ062-063-066>068-071>073-272115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
408 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will affect the area late this afternoon
and this evening. These storms will be capable of producing damaging
wind gusts, large hail, and a few tornadoes. Flash flooding is also
a risk due to high rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 5 pm to 9 pm.

Expected storm motion is toward the east around 40 mph.

25

The radar

The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
May 26, 6:35 PM CST to 6:40 PM CST
Where
Effingham County, Edgewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.920, -88.650

A large tree and a power line were blown down.

Tornado, Clay

When
May 26, 6:35 PM CST to 6:43 PM CST
Where
Clay County, 4.51 mi SW of Oskaloosa to 3.39 mi SSE of Oskaloosa
Rating
EF2
Path length
3.6 mi
Path width
300 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
38.696, -88.698

This tornado originally touched down in Marion County in the National Weather Service Saint Louis County Warning Area (CWA), then crossed into southwestern Clay County just north of the intersection of Beard Road and Songer Township Lane at 7:35 PM CDT. It knocked down several trees and power lines before tracking northeastward and doing its greatest damage at a farm on the north end of Penguin Drive where several large metal buildings were demolished. The tornado then lifted just east of Xenia-Iola Road between Songer Township Lane and Hickory Hill Lane at 7:43 PM CDT.

Thunderstorm Wind, Clay

When
May 26, 6:38 PM CST to 6:43 PM CST
Where
Clay County, Xenia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Numerous trees and power lines were blown down.

Thunderstorm Wind, Clay

When
May 26, 6:38 PM CST to 6:43 PM CST
Where
Clay County, 3 mi W of Xenia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -88.686

Emergency Management estimated a wind gust of 65mph west of Xenia.

Thunderstorm Wind, Clay

When
May 26, 6:40 PM CST to 6:45 PM CST
Where
Clay County, 1.02 mi W of Mc Cabe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.667, -88.539

Numerous trees were blown down, including one that fell onto a camper at Charley Brown Park just west of Flora. No injuries were reported.

Thunderstorm Wind, Clay

When
May 26, 6:40 PM CST to 6:45 PM CST
Where
Clay County, 1 mi N of Flora
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.684, -88.480

Several trees were blown down just north of Flora.

Thunderstorm Wind, Clay

When
May 26, 6:42 PM CST to 6:49 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.670, -88.480

A tree was snapped and power lines were knocked down.

Thunderstorm Wind, Clay

When
May 26, 6:43 PM CST to 6:48 PM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A large tree was blown onto a house, trapping people inside. No injuries were reported.

Thunderstorm Wind, Clay

When
May 26, 6:45 PM CST to 6:50 PM CST
Where
Clay County, Flora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.670, -88.450

Several trees were blown down and power was out in the area.

Hail, Clay

When
May 26, 6:48 PM CST to 6:53 PM CST
Where
Clay County, 1 mi W of Louisville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.770, -88.519

Thunderstorm Wind, Clay

When
May 26, 6:50 PM CST to 6:55 PM CST
Where
Clay County, Louisville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.770, -88.500

Several trees were blown down and a carport was damaged.

Thunderstorm Wind, Clay

When
May 26, 6:53 PM CST to 6:58 PM CST
Where
Clay County, Clay City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.680, -88.350

A large tree limb was blown down.

Thunderstorm Wind, Jasper

When
May 26, 6:59 PM CST to 7:04 PM CST
Where
Jasper County, 2.63 mi SW of Latona
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.950, -88.350

A few trees were blown down.

Thunderstorm Wind, Richland

When
May 26, 7:12 PM CST to 7:17 PM CST
Where
Richland County, 2.73 mi N of Gallagher
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.669, -88.169

Trees and power lines were blown down across the roadway near 700 North and 700 East.

Thunderstorm Wind, Richland

When
May 26, 7:25 PM CST to 7:30 PM CST
Where
Richland County, 1.62 mi W of Claremont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.720, -88.000

A large tree limb was blown down across the roadway near 1000 North and 1600 East.

Tornado, Lawrence

When
May 26, 7:27 PM CST to 7:37 PM CST
Where
Lawrence County, 3.25 mi SSW of Sumner to 1.76 mi SSE of Bridgeport
Rating
EF1
Path length
6.79 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
38.674, -87.864

A tornado touched down along East 250th Avenue just north of North 700th Street at 8:27 PM CDT. It damaged numerous trees as it tracked northeastward, then destroyed a small outbuilding and tore part of the roof off a house near the intersection of North 800th Street and East 450th Avenue. The tornado then caused minor damage to a home along North 850th Street before lifting just north of the intersection of North 850th Street and East 900th Avenue at 8:37 PM CDT.

Thunderstorm Wind, Lawrence

When
May 26, 7:41 PM CST to 7:46 PM CST
Where
Lawrence County, 1 mi S of Lawrenceville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.706, -87.670

Several trees were blown down.

Thunderstorm Wind, Lawrence

When
May 26, 7:53 PM CST to 7:58 PM CST
Where
Lawrence County, 0.88 mi SW of Lawrenceville Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.760, -87.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183274, 1183320, 1183277, 1183301, 1183278, 1183280, 1183281, 1183282, 1183283, 1183270, 1183285, 1183287, 1183288, 1183295, 1183297, 1183330, 1183299, 1183304.